Alert archive / New York / Flash Flood Warnings in 2024
Flash Flood Warning 22, NWS Buffalo, NY
NWS Buffalo, NY issued this flash flood warning at Sep 21, 2024, 7:27 PM EDT for Allegany County, New York. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 21, 2024, 7:27 PM EDT (23:27 UTC)
- Expired
- Sep 21, 2024, 11:24 PM EDT
- In force
- 4 hr
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Allegany County, NY
The radar
The Buffalo radar (KBUF), 107 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 7:45 PM EDT | FLASH FLOOD | 2 Ne Little Genesee, NY | Route 417 is underwater near Horse Run Rd intersection. |
| Sep 21, 8:00 PM EDT | FLASH FLOOD | Little Genesee, NY | Flooding on 417 near Little Genesee Library. |
| Sep 21, 8:10 PM EDT | FLASH FLOOD | 1 W Alma, NY | Flooding on Route 18 near Alma. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 1574 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
669
WGUS51 KBUF 212327
FFWBUF
NYC003-220330-
/O.NEW.KBUF.FF.W.0022.240921T2327Z-240922T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Buffalo NY
727 PM EDT Sat Sep 21 2024
The National Weather Service in Buffalo has issued a
* Flash Flood Warning for...
Southwestern Allegany County in western New York...
* Until 1130 PM EDT.
* At 727 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 0.5 to 1.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Bolivar, Alma, Richburg, Little Genesee, West Clarksville and
Ceres.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 4200 7831 4215 7831 4214 7815 4212 7817
4200 7797
FLASH FLOOD...RADAR INDICATED
$$
PP2 follow-up statements
010
WGUS71 KBUF 220050
FFSBUF
Flash Flood Statement
National Weather Service Buffalo NY
850 PM EDT Sat Sep 21 2024
NYC003-220330-
/O.CON.KBUF.FF.W.0022.000000T0000Z-240922T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegany NY-
850 PM EDT Sat Sep 21 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT THIS
EVENING FOR SOUTHWESTERN ALLEGANY COUNTY...
At 850 PM EDT, local law enforcement reported thunderstorms
producing heavy rain across the warned area. Between 2 and 3 inches
of rain have fallen. Additional rainfall amounts up to 0.25 inches
are possible in the warned area. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Bolivar, Alma, Richburg, Little Genesee, West Clarksville and
Ceres.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4200 7831 4215 7831 4214 7815 4212 7817
4200 7797
FLASH FLOOD...OBSERVED
$$
PP482
WGUS71 KBUF 220324
FFSBUF
Flash Flood Statement
National Weather Service Buffalo NY
1124 PM EDT Sat Sep 21 2024
NYC003-220334-
/O.CAN.KBUF.FF.W.0022.000000T0000Z-240922T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegany NY-
1124 PM EDT Sat Sep 21 2024
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN ALLEGANY
COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
&&
LAT...LON 4200 7831 4215 7831 4214 7815 4212 7817
4200 7797
$$
DRTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 7:19 PM EDT, 8 minutes earlier.
Area forecast discussion, Sep 21, 7:19 PM EDT, 8 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 719 PM EDT Sat Sep 21 2024 .SYNOPSIS... An upper level disturbance will exit the area with showers and isolated thunderstorms tapering off this evening. A narrow ridge of high pressure will then bring a return to dry weather Sunday. The weather will then turn unsettled, as a cold front moves into the area Monday and stalls out, with several areas of low pressure moving northeast along it through the course of next week, with numerous rounds of showers and a few thunderstorms. && .NEAR TERM /THROUGH SUNDAY/... A mid level shortwave will move southeast of the area through this evening. With this and the loss of daytime heating, the showers and thunderstorms which brought heavy rain and large hail to a few spots will exit the area to the southeast through 9 p.m. Some clearing along with light winds overnight will promote areas of fog, especially across the Southern Tier and western New York, and in any areas which receive rainfall through this evening. Any morning fog and low stratus will burn off by mid morning, leaving a mix of sun and clouds for the rest of the day with dry weather prevailing as a narrow ridge builds into the eastern Great Lakes. Temperatures will remain above normal with most highs in the mid 70s to around 80. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... By Sunday night, two upper level shortwaves embedded within the northern and southern branches of the jet streak will initially be located across the northern Rocky Mountains and over the central Plains respectively. These features will move east through Monday, then begin to more deeply phase over the nation's midsection Monday night into Tuesday as a strong ridge amplifies over the western CONUS. The northern stream wave is then progged to peel away and begin traversing the Great Lakes Tuesday night, as the southern stream wave closes off and stalls out over the southern Plains or lower Mississippi Valley. While the exact nature of how the longwave pattern will evolve as a result of this phasing remains a bit uncertain, the overall amplification and deep upstream troughing will bring the eastern Great Lakes a much more unsettled stretch of weather this period (and likely beyond). While Sunday night should be mainly dry, a weakening mid-level warm front and the nose of a 90-100kt 250mb jet rounding the base of the southern stream trough will enter the eastern Great Lakes by early Monday morning. This will provide ample large scale lift to support a round of scattered to widespread showers from west to east through the day Monday. As the jet weakens and lifts northward, the attendant surface low will slow to a crawl just west of the forecast area, leaving the washed out frontal boundary stalled over western NY. This should lower overall coverage and intensity of showers/storms as they move towards the central Finger Lakes and North Country. While more frequent breaks in the precip should also be found across far western NY by Monday afternoon, with the low just to the west cannot rule out additional showers through Tuesday morning. Basin averaged rainfall amounts through Monday night are expected to be between 0.1-0.25". The next round of widespread showers and a few embedded thunderstorms will then move through the region from southwest to northeast late Tuesday afternoon through Tuesday night. With greater upper level support from the poleward exit region of the southern jet streak, this batch looks more impressive in regards to rainfall potential than the one on Monday. Where exactly the heaviest rainfall will occur remains uncertain, though additional amounts of 0.5-1" across much of the area seems likely, with locally higher totals plausible. In regards to temperatures...Monday should be fairly seasonable with highs ranging in the 60s across the higher elevations and low 70s elsewhere. Owed to the stalled boundary in the area, a larger range of temps is expected Tuesday, with highs in the low 70s across far western NY and a range of 60s further east. Some spots on the hilltops could remain in the upper 50s. Lows Sunday night will be quite warm across the Lake Plains of WNY in the low to mid 60s, owed to a stiff southerly breeze and increased cloud cover. Lows further south and east will mostly be in the upper 50s, though the Tug Hill/Western Dacks could dip back into the 40s. Lows Monday and Tuesday nights should then fall back into the 50s in most areas, though a few readings in the low 60s and upper 40s are likely in the typical warm/cold spots. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... A northern stream trough will cross the Great Lakes through Wednesday night as additional robust shortwave energy peels northeastward from the upper level closed low over the southern Plains/lower Mississippi Valley. This will cause the northern stream trough to also slowly close off in the vicinity of New England by Thursday night, then quickly shift off the East Coast and into the western Atlantic by Saturday. Meanwhile, a strong ridge of high pressure across the western CONUS will ride over the southern stream closed low across the Upper Midwest. Much of how this pattern ultimately evolves will hinge upon how the northern/southern stream branches of the jet stream phase earlier in the week, the details of which remain murky at this range. In general, with the northern trough moving across the lakes, expect unsettled weather with periods of rain and possibly a few thunderstorms through at least Wednesday. The aforementioned ridge cresting over the southern stream low should then bring a gradual drying trend from west to east Wednesday night through early Thursday night, though low-end chances (15-25%) for precip linger through Saturday as there could be diurnal, wrap-around, or even possibly some lake enhanced showers during this period. As the details come into better focus however, could see much of this period ultimately being dry. As cooler air pooled within the northern stream low pulls away from New England, areas mainly east of the Genesee Valley will see a gradual, day-to-day warming trend through the end of the week. Temps may be a touch on the cool side in these areas Wednesday/Thursday, though will otherwise average near to a few degrees above normal across the forecast area. && .AVIATION /23Z SATURDAY THROUGH THURSDAY/... The main concern will be the potential for fog to develop tonight. This will be tricky, depending on rainfall today, how light winds are, and how quickly mid level clouds move in from the west. Have relatively high confidence that KJHW will fog in. KBUF and KIAG are also likely to get fog, with lower chances at KROC and KART due to less moisture and some wind. At all sites there's a potential for dense ground fog, with vsby less than a half mile possible. Any fog and stratus will dissipate during Sunday morning, with widespread VFR flight conditions by 15Z. Outlook... Sunday...Patchy IFR fog and low stratus through mid morning, then mainly VFR. Monday through Thursday...VFR/MVFR with showers likely and a chance of thunderstorms at times. && .MARINE... East to southeast winds will continue through the weekend on the lower Great Lakes, directing most of the moderate chop into the middle of the lakes and Canadian waters. Low pressure and a cold front will approach from the west late Sunday night and Monday, with increasing south to southeast winds on both lakes. This wind direction will once again keep the greater wave action well offshore and in Canadian waters. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Hitchcock/TMA NEAR TERM...Apffel/TMA SHORT TERM...PP LONG TERM...PP AVIATION...Apffel/Hitchcock/TMA MARINE...Hitchcock
Hazardous weather outlook, Sep 21, 5:09 PM EDT, 2 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 509 PM EDT Sat Sep 21 2024 NYZ001>008-010-011-019-020-085-222115- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Chautauqua-Cattaraugus-Southern Erie- 509 PM EDT Sat Sep 21 2024 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-222115- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 509 PM EDT Sat Sep 21 2024 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012>014-021-222115- Wyoming-Livingston-Ontario-Allegany- 509 PM EDT Sat Sep 21 2024 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. A few thunderstorms may contain large hail and heavy downpours with the potential to cause flash flooding through this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Apffel
In the hours before
Local storm report, Sep 21, 6:21 PM EDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
621 PM EDT Sat Sep 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM Flash Flood 3 E Wellsville 42.12N 77.89W
09/21/2024 Allegany NY Law Enforcement
Water flowing across Trapping Brook Rd.
&&
KRASpecial weather statement, Sep 21, 6:22 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Buffalo NY
622 PM EDT Sat Sep 21 2024
NYZ021-212300-
Allegany NY-
622 PM EDT Sat Sep 21 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ALLEGANY COUNTY
THROUGH 700 PM EDT...
At 621 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cuba, or 17 miles northwest of Wellsville, moving southeast at 5 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Friendship, Belmont, Angelica, and Black Creek.
This includes Interstate 86 between exits 29 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4226 7831 4238 7822 4227 7793 4211 7807
TIME...MOT...LOC 2221Z 299DEG 6KT 4229 7820
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JJRLocal storm report, Sep 21, 6:23 PM EDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
623 PM EDT Sat Sep 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM Flash Flood Andover 42.16N 77.79W
09/21/2024 Allegany NY Law Enforcement
Deep water ponding on Dyke Street in
Andover.
&&
KRALocal storm report, Sep 21, 6:25 PM EDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
625 PM EDT Sat Sep 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM Hail Pike 42.56N 78.15W
09/21/2024 E1.00 Inch Wyoming NY Public
Video showing numerous large hail with at
least an inch diameter falling in Pike.
&&
KRASpecial weather statement, Sep 21, 6:41 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Buffalo NY
641 PM EDT Sat Sep 21 2024
NYZ021-212345-
Allegany NY-
641 PM EDT Sat Sep 21 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN ALLEGANY COUNTY THROUGH
745 PM EDT...
At 640 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Genesee to 8 miles north of Shinglehouse.
Movement was southeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wellsville, Whitesville, Bolivar, Alma, Richburg, West Clarksville,
Stannards, Paynesville, and Knight Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4200 7816 4217 7830 4212 7781 4208 7775
4200 7775
TIME...MOT...LOC 2240Z 310DEG 16KT 4204 7786 4208 7818
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JJRLocal storm report, Sep 21, 7:21 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
721 PM EDT Sat Sep 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM Flash Flood Wellsville 42.12N 77.95W
09/21/2024 Allegany NY Law Enforcement
Reports of numerous roads flooding and roads
closed in Wellsville.
&&
KRAThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 1:47 PM EDT | Special Weather Statement | BUF | Erie | 28 min |
| Sep 21, 2:15 PM EDT | Special Weather Statement | BUF | Erie | 30 min |
| Sep 21, 3:52 PM EDT | Special Weather Statement | BUF | Allegany | 23 min |
| Sep 21, 4:01 PM EDT | Special Weather Statement | BUF | Wyoming | 29 min |
| Sep 21, 4:15 PM EDT | Special Weather Statement | BUF | Allegany | 30 min |
| Sep 21, 4:28 PM EDT | Special Weather Statement | BUF | Wyoming | 47 min |
| Sep 21, 4:42 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Livingston, Wyoming | 48 min |
| Sep 21, 4:50 PM EDT | Flash Flood Warning | BUF | Allegany | 4 hr |
| Sep 21, 4:51 PM EDT | Severe Thunderstorm Warning | BUF | Allegany | 39 min |
| Sep 21, 5:30 PM EDT | Severe Thunderstorm Warning | BUF | Allegany | 60 min |
| Sep 21, 6:18 PM EDT | Flash Flood Warning | BUF | Allegany | 2 hr |
| Sep 21, 6:22 PM EDT | Special Weather Statement | BUF | Allegany | 38 min |
| Sep 21, 6:41 PM EDT | Special Weather Statement | BUF | Allegany | 64 min |
| Sep 21, 6:56 PM EDT | Severe Thunderstorm Warning | BUF | Allegany | 49 min |
Nearby
Flash Flood Warnings in New York, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.